Alert archive / North Carolina / Tornado Warnings in 2009

Tornado Warning 12, NWS Raleigh, NC

May 5, 2009Wayne County, North Carolina

NWS Raleigh, NC issued this tornado warning at May 5, 2009, 3:39 PM EDT for Wayne County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2009, 3:39 PM EDT (19:39 UTC)
Expired
May 5, 2009, 4:15 PM EDT
In force
36 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1742 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 051939
TORRAH
NCC191-052015-
/O.NEW.KRAH.TO.W.0012.090505T1939Z-090505T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
339 PM EDT TUE MAY 5 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN WAYNE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 336 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO 12 MILES
  SOUTHWEST OF SEVEN SPRINGS...OR 8 MILES SOUTHEAST OF MOUNT OLIVE...
  MOVING NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  SEVEN SPRINGS...GRADYS AND PRICETOWN AROUND 350 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN A SMALL ROOM SUCH AS A CLOSET OR BATHROOM OR IN AN
INTERIOR HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM
FLYING DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN RALEIGH.

&&

LAT...LON 3517 7783 3516 7784 3516 7788 3514 7790
      3516 7793 3516 7797 3519 7802 3525 7791
      3530 7783 3529 7782
TIME...MOT...LOC 1939Z 235DEG 24KT 3511 7796

$$

BLAES
2 follow-up statements
000 
WWUS52 KRAH 051950
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
350 PM EDT TUE MAY 5 2009

NCC191-052015-
/O.CON.KRAH.TO.W.0012.000000T0000Z-090505T2015Z/
WAYNE NC-
350 PM EDT TUE MAY 5 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
SOUTHEASTERN WAYNE COUNTY...

TORNADO TOUCHDOWN REPORTED IN DUPLIN COUNTY AT APPROXIMATELY 330 PM. 
THIS TORNADO WAS LOCATED 8 MILES SOUTHWEST OF SEVEN SPRINGS...OR 9 
MILES SOUTHEAST OF MOUNT OLIVE...MOVING NORTHEAST AT 30 MPH.

THE TORNADO WILL MOVE NEAR THE DUPLIN-WAYNE COUNTY LINE BY 400 PM 
NEAR GRADYS AND PRINCETON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BASEMENTS OFFER THE BEST PROTECTION. SMALL ROOMS...CLOSETS OR
INTERIOR STAIRWAYS...NEAR THE CENTER OF HOMES AND BUILDINGS...ALSO
OFFER GOOD PROTECTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3517 7798 3522 7792 3524 7787 3525 7784
      3517 7783 3516 7784 3516 7788 3514 7790
      3516 7793 3516 7797
TIME...MOT...LOC 1947Z 235DEG 24KT 3514 7791

$$

BLAES
000 
WWUS52 KRAH 052008
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
408 PM EDT TUE MAY 5 2009

NCC191-052017-
/O.EXP.KRAH.TO.W.0012.000000T0000Z-090505T2015Z/
WAYNE NC-
408 PM EDT TUE MAY 5 2009

...THE TORNADO WARNING FOR SOUTHEASTERN WAYNE COUNTY EXPIRES AT 415
PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE. 

IF YOU OBSERVED A TORNADO...DAMAGING WINDS...OR LARGE HAIL...PLEASE
NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

WHILE THE IMMEDIATE SEVERE WEATHER THREAT HAS DISSIPATED...ADDITIONAL
SEVERE WEATHER IS POSSIBLE DURING THE NEXT FEW HOURS. BE PREPARED TO
MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE SHELTER IF A WARNING IS
ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3517 7798 3522 7792 3524 7787 3525 7784
      3517 7783 3516 7784 3516 7788 3514 7790
      3516 7793 3516 7797
TIME...MOT...LOC 2007Z 235DEG 24KT 3522 7778

$$

BLAES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 5, 3:17 PM EDT, 22 minutes earlier.

Area forecast discussion, May 5, 3:17 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
317 PM EDT TUE MAY 5 2009

.SYNOPSIS...
A WEAK STATIONARY FRONT OVER CENTRAL NC WILL PUSH NORTH AS A WARM
FRONT LATER TONIGHT. AN UPPER LEVEL TROUGH AND SURFACE COLD FRONT
ARE EXPECTED TO PUSH EAST ACROSS CENTRAL NC WEDNESDAY NIGHT INTO
THURSDAY MORNING.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 305 PM TUESDAY...

BEST CHANCE OF CONVECTION...SOME OF WHICH MAY BE SEVERE WILL EXIST
ACROSS THE SOUTHERN COUNTIES OF CENTRAL NC THROUGH 00Z. BREAKS IN
OVERCAST HAVE DEVELOPED...WARMING TEMPS WELL INTO THE 70S. THIS HAS
RESULTED IN SURFACE BASE CAPE VALUES AROUND 2000 J/KG WITH MIXED
LAYER CAPE 500-750 J/KG. 0-1KM HELICITY NEAR THE SC BORDER HOVERING
NEAR 150 M2/S2. SFC BOUNDARY  HAS HELD STEADY PAST FEW HOURS
STRETCHING FROM RWI-SOUTH OF RDU-ASHEBORO. WATER VAPOR DOES DEPICT
TAIL OF S/W ROTATING THROUGH MOUNTAINS AT THIS TIME. THIS FEATURE
MAY INITIATE CONVECTION OVER THE SOUTHERN PIEDMONT. IF THIS
OCCURS...STORMS SHOULD RAPIDLY DEVELOP AND POSSIBLY BECOME SEVERE.
WILL NEED TO MONITOR STORMS THAT INTERSECT OR MOVE ALONG BOUNDARY AS
HELICITY WILL BE ENHANCED ALONG THIS FEATURE...INCREASING TORNADIC
THREAT.

AIR MASS STABILIZES LATE THIS EVENING AND OVERNIGHT AS WHERE WILL BE
IN THE SUBSIDENCE REGION OF EXITING S/W. MAY SEE A STRAY SHOWER
OVERNIGHT INTO EARLY WEDNESDAY BUT MOST LOCALES WILL BE DRY. IF
MID/UPPER LEVEL CLOUDS THIN/DEPART...MAY SEE WIDESPREAD FOG/LOW
STRATUS WITH POCKETS OF DENSE FOG POSSIBLE. .
&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
AS OF 254 PM TUESDAY...

MOIST AIR MASS WILL REMAIN IN PLACE WITH BEST INSTABILITY PROGGED TO
OCCUR EAST OF HIGHWAY 1. MODELS DIFFER ON TIMING OF NEXT MCV WITH
GFS/CANADIAN AS MUCH AS 6-9 HOURS FASTER THAN NAM-WRF. ECMWF A BIT
OF A COMPROMISE. CONSIDERING GFS USUALLY TOO FAST...FAVOR SLOWER
TIMING OFFERED BY NAM-WRF WITH SOME ADJUSTMENTS. EXPECT SCATTERED
CONVECTION TO FIRE DURING MAX HEATING WITH LITTLE IN THE MANNER OF
ORGANIZATION. EXPECT STORMS TO ORGANIZE INTO BROKEN SEGMENTS BY OR
AFTER 00Z AS MCV AND ASSOCIATED BULK SHEAR OF 35-40KTS BEGINS TO
AFFECT AREA. MAY SEE A FEW SEVERE STORMS AFTER SUNSET WITH MAIN
THREAT DAMAGING DOWNBURST  AND LARGE HAIL. IF WASHED OUT BOUNDARY
MAINTAINS PRESENCE...SLIGHT TORNADIC POTENTIAL WILL EXIST. FAVOR
WARMER MOS GUIDANCE FOR MAX TEMPS WED AS SLY FLOW INCREASES AFTER
15Z.  IF SUBSTANTIAL BREAKS DEVELOP...MAX TEMPS MAY END UP BEING 3
DEGREES WARMER.

MODELS GENERALLY AGREE IN THAT SHOWERS AND THUNDERSTORMS SHOULD BE
ONGOING WEDNESDAY EVENING OVER A GOOD PORTION OF OUR REGION. THIS
WILL BE IN RESPONSE TO THE MID/UPPER LEVEL TROUGH WHICH IS FORECAST
TO MOVE EAST ACROSS OUR REGION DURING THE EVENING AND OVERNIGHT
PERIODS. CONVECTION SHOULD SHIFT EASTWARD FROM THE PIEDMONT INTO
THE COASTAL PLAIN DURING THE LATE EVENING INTO THE OVERNIGHT
PERIOD... WITH THE PRE-FRONTAL TROUGH. THE ACTUAL COLD FRONT IS
EXPECTED TO SLOWLY REACH THE COASTAL PLAIN REGION BY AROUND 12Z
THURSDAY. MODELS GENERALLY AGREE ON A PROJECTED LULL IN THE
CONVECTIVE ACTIVITY ON THURSDAY. THIS WILL BE DUE TO SUBSIDENCE ON
THE BACK SIDE OF THE DEPARTING UPPER TROUGH SHOULD BE OVER OUR
REGION. QPF STORM TOTALS IN THE 0.50 TO 1.00 INCH RANGE ON
AVERAGE... WITH LOCALLY HIGHER TOTALS. LOWS WEDNESDAY NIGHT OF
60-65 EXPECTED... WITH THE WARMER MAV GUIDANCE PREFERRED SE.
HIGHS THURSDAY SHOULD RETURN TO THE 78 TO 85 RANGE NW TO SOUTH
WITH PARTLY SUNNY SKIES.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM WEDNESDAY
AFTERNOON INTO THE EVENING HOURS... AS A 35 TO 45KT SOUTH TO
SOUTHWESTERLY LOW LEVEL JET S-SW IS FORECAST TO BECOME ALIGNED OVER
CENTRAL AND EASTERN NC LATE WEDNESDAY INTO WEDNESDAY EVENING. THIS
SHOULD COMBINE WITH INCREASING INSTABILITY AND MODEST SHEAR TO
SUPPORT THE SEVERE THUNDERSTORM THREAT. THE ONE FACTOR THAT MAY
REDUCE THE SEVERE THREAT WILL BE THE TIMING OF THE COLD FRONT ACROSS
CENTRAL NC (MOSTLY DURING THE DIURNAL COOLING PERIOD OVERNIGHT DOWN
EAST). THE THREAT OF SEVERE SHOULD END BEFORE 12Z THURSDAY. &&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 254 PM TUESDAY...

THURSDAY NIGHT SHOULD BE QUIET AS CONVECTIVE TRIGGERS APPEAR TO BE
ABSENT. A LIGHT SW FLOW SHOULD KEEP TEMPERATURES UP IN THE LOWER
TO MID 60S WITH PARTLY CLOUDY SKIES (A GOOD 10 DEGREES ABOVE
NORMAL).

FRIDAY THROUGH SATURDAY NIGHT... ALTHOUGH THE MEAN FLOW BECOMES
MORE ZONAL OR WESTERLY... MODELS SUGGEST THAT THERE SHOULD BE SOME
CONVECTIVE TRIGGERS TRAVERSING OUR AREA. A WEAK COLD FRONT IS
EXPECTED TO PUSH INTO THE NORTHERN SECTIONS OF NC FRIDAY... THEN
SLOWLY RETREAT AS A WARM FRONT SATURDAY. A STRONGER COLD FRONT IS
EXPECTED TO PUSH INTO NC FROM THE NW LATE SATURDAY. THERE SHOULD
BE ENOUGH MOISTURE AND INSTABILITY TO INCREASE THE POP INTO THE
CHANCE CATEGORY FOR FRIDAY THROUGH SATURDAY NIGHT AND EARLY
SUNDAY. THIS CONVECTIVE ACTIVITY SHOULD BE LARGELY DIURNALLY
DRIVEN EXCEPT FOR SATURDAY NIGHT WHEN THE COLD FRONT SHOULD
SUPPORT CONVERGENCE AND LIFT INTO THE OVERNIGHT PERIOD. LOWS WILL
CONTINUE TO AVERAGE WELL ABOVE NORMAL (IN THE 60S) FRIDAY THROUGH
SUNDAY. HIGHS WILL ALSO AVERAGE ABOVE NORMAL... MOSTLY IN THE
LOWER TO MID 80S THROUGH SUNDAY.

SUNDAY INTO MONDAY... THE COLD FRONT IS EXPECTED TO SHIFT SOUTH OF
NC SUNDAY AFTERNOON THROUGH MONDAY... AS A SURFACE HIGH IS
FORECAST TO SHIFT EAST ACROSS THE MID ATLANTIC AND NEW ENGLAND
STATES. POP SHOULD BE CONFINED TO AREAS TO OUR SOUTH NEAR THE
FRONT. THE LOW LEVEL FLOW SHOULD BECOME NE-E RATHER QUICKLY
LEADING TO POTENTIAL CLOUDINESS EARLY NEXT WEEK. IT WILL BE COOLER
BEHIND THE FRONT WITH LOWS IN THE 50S AND HIGHS IN THE 70S MONDAY
INTO TUESDAY (VERY CLOSE TO THE 30 YEAR NORMALS).

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 142 PM TUESDAY...

IFR/LIFR CEILINGS EARLY THIS AFTERNOON OVER THE NORTHERN PIEDMONT
WILL GRADUALLY LIFT INTO MVFR CONDITIONS BY 20-22Z AS LOW LEVEL
HEATING GRADUALLY LIFTS CEILINGS. MVFR CEILINGS EXPECTED ELSEWHERE
AS MOIST AIRMASS AND HEATING WILL MAINTAIN CEILINGS BETWEEN
1500-2500 FT. APPROACH OF AN DISTURBANCE ALOFT WILL SUSTAIN
SCATTERED CONVECTION THROUGH 02Z ACROSS THE AREA. EXPECT IFR
CONDITIONS NEAR THE HEAVIER SHOWERS AND STORMS.

EXPECT A LULL IN THE CONVECTION TONIGHT THROUGH EARLY WEDNESDAY
MORNING. NEARLY SATURATED AIR MASS WILL RESULT IN LIFR CEILINGS AND
POSSIBLY LIFR VISIBILITIES AS SKIES ALOFT BRIEFLY CLEAR...CAUSING
NEAR SURFACE LAYER TO COOL TO THE DEWPOINT. FOG AND LOW STRATUS THAT
FORM WILL LIFT BETWEEN 13-15Z WED.

WEDNESDAY...A MOIST AND MARGINALLY UNSTABLE AIR MASS WILL RESULT IN
BROKEN CEILINGS BETWEEN 2000-3500 FT BY AFTERNOON. A S-SW WIND
SUSTAINED 8-12 KTS WITH GUSTS 19-23KTS EXPECTED...ESPECIALLY IN
VICINITY OF KFAY AND KRWI WHERE HEATING MAY BE A BIT STRONGER. AIR
MASS WILL AGAIN SUPPORT SCATTERED TO NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS ...MAINLY AFTER 16Z. EXPECT CONVECTION TO PERSIST WELL
INTO THE NIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES AND CROSSES
THE REGION AFTER 00Z.

STABLE CONDITIONS EXPECTED THU INTO THU NIGHT WHILE A RETURN TO
UNSTABLE CONDITIONS AND PERIODS OF ADVERSE AVIATION CONDITIONS
ANTICIPATED FOR FRIDAY INTO SATURDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT
NEAR TERM...WSS
SHORT TERM...WSS/BADGETT
LONG TERM...BADGETT
AVIATION...WSS
Hazardous weather outlook, May 5, 12:05 PM EDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1205 PM EDT TUE MAY 5 2009

NCZ007>011-021>028-038>043-073>078-083>086-060930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-
1205 PM EDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING AS A STALLED FRONT RESIDES ACROSS CENTRAL NORTH CAROLINA.
SOUTH OF THE FRONT...MAINLY SOUTH OF US 64....THE MAIN SEVERE THREAT
WILL BE DAMAGING WIND GUSTS AND HAIL AS THE AIRMASS DESTABILIZES
IN THE AFTERNOON.

AN ISOLATED TORNADO THREAT IS ALSO POSSIBLE WITH ANY STRONG STORMS
THAT DEVELOP AND TRAVEL ALONG THE COLD FRONT. THE THREAT FOR
SEVERE STORMS APPEARS TO BE GREATEST BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AS THE
STALLED FRONTAL BOUNDARY WEAKENS AND DISSIPATES ACROSS THE AREA
WITH THE STRONGEST STORMS DEVELOPING MAINLY ALONG AND EAST OF
INTERSTATE 95.

A STRONG UPPER LEVEL WAVE WILL MOVE ACROSS THE AREA WEDNESDAY
NIGHT. THE ATTENDANT SURFACE WILL MOVE EAST INTO THE AREA
WEDNESDAY EVENING BRINGING THE CHANCE OF SEVERE STORMS TO ALL OF
CENTRAL NC LATE WEDNESDAY EVENING AND INTO WEDNESDAY NIGHT. ONCE
AGAIN THE MAIN SEVERE WEATHER THREATS WILL BE STRAIGHT LINE WINDS
AND LARGE HAIL...WITH AN ISOLATED TORNADO THREAT.

RESIDENTS ACROSS CENTRAL NC ARE ADVISED TO MAINTAIN AWARENESS OF
LOCAL WEATHER CONDITIONS AND POSSIBLE WATCHES AND OR WARNING OVER
THE NEXT COUPLE OF DAYS AS STRONG TO SEVERE STORMS IMPACT THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

NCZ088-089-060930-
CUMBERLAND-SAMPSON-
1205 PM EDT TUE MAY 5 2009

...SEVERE THUNDERSTORM WATCH 244 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING AS A STALLED FRONT RESIDES ACROSS CENTRAL NORTH CAROLINA.
SOUTH OF THE FRONT...MAINLY SOUTH OF US 64....THE MAIN SEVERE THREAT
WILL BE DAMAGING WIND GUSTS AND HAIL AS THE AIRMASS DESTABILIZES
IN THE AFTERNOON.

AN ISOLATED TORNADO THREAT IS ALSO POSSIBLE WITH ANY STRONG STORMS
THAT DEVELOP AND TRAVEL ALONG THE COLD FRONT. THE THREAT FOR
SEVERE STORMS APPEARS TO BE GREATEST BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AS THE
STALLED FRONTAL BOUNDARY WEAKENS AND DISSIPATES ACROSS THE AREA
WITH THE STRONGEST STORMS DEVELOPING MAINLY ALONG AND EAST OF
INTERSTATE 95.

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA
WEDNESDAY NIGHT. THE ATTENDANT SURFACE WILL MOVE EAST INTO THE
AREA WEDNESDAY EVENING BRINGING THE CHANCE OF SEVERE STORMS TO ALL
OF CENTRAL NC WEDNESDAY EVENING AND INTO WEDNESDAY NIGHT. ONCE
AGAIN THE MAIN SEVERE WEATHER THREATS WILL BE STRAIGHT LINE WINDS
AND LARGE HAIL...WITH AN ISOLATED TORNADO THREAT.

RESIDENTS ACROSS CENTRAL NC ARE ADVISED TO MAINTAIN AWARENESS OF
LOCAL WEATHER CONDITIONS AND POSSIBLE WATCHES AND OR WARNING OVER
THE NEXT COUPLE OF DAYS AS STRONG TO SEVERE STORMS IMPACT THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

In the hours before

Special weather statement, May 5, 11:18 AM EDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1118 AM EDT TUE MAY 5 2009

NCZ089-051645-
SAMPSON-
1118 AM EDT TUE MAY 5 2009

...THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS SOUTHERN SAMPSON
COUNTY THROUGH 100 PM EDT...

AT 1110 AM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING FROM BLADEN COUNTY
NORTHEAST INTO FAR SOUTHERN SAMPSON COUNTY. THESE STORMS WERE MOVING
NORTHEAST AT 30 MPH.

THE STRONGEST THUNDERSTORMS WILL PRODUCE GUSTY WINDS OF 30 TO 40
MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

SHOWERS AND THUNDERSTORMS WILL REPEATEDLY MOVE OVER THE SAME
LOCATIONS IN FAR SOUTHERN SAMPSON COUNTY THROUGH 100 PM ...RESULTING
IN RAINFALL AMOUNTS EXCEEDING ONE INCH WITH LOCALIZED AMOUNTS UP TO
TWO INCHES POSSIBLE. THE BLACK RIVER...BULLTAIL CREEK AND DOCTORS
CREEK WILL LIKELY SEE SIGNIFICANT RISES INTO THE EARLY AFTERNOON
HOURS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM THIS
EVENING.

BLAES
Special weather statement, May 5, 1:42 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
142 PM EDT TUE MAY 5 2009

NCZ042-077-088-089-051900-
CUMBERLAND-HARNETT-JOHNSTON-SAMPSON-
142 PM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS CUMBERLAND...SOUTHERN
JOHNSTON...SOUTHEASTERN HARNETT AND SAMPSON COUNTIES THROUGH 315 PM
EDT...

AT 142 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 12 MILES
SOUTH OF HOPE MILLS...OR ABOUT 13 MILES NORTHEAST OF LUMBERTON...
MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CEDAR CREEK...
VANDER...STEDMAN...EASTOVER...WADE...FALCON.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

BLAES
Special weather statement, May 5, 3:35 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
335 PM EDT TUE MAY 5 2009

NCZ078-052000-
WAYNE-
335 PM EDT TUE MAY 5 2009

...A TORNADIC THUNDERSTORM OVER NORTHERN DUPLIN COUNTY MAY AFFECT
EXTREME SOUTHEASTERN WAYNE COUNTY IN THE NEXT 30 MINUTES...

AT ROUGHLY 330 PM EDT...LAW ENFORCEMENT REPORTED A TORNADO IN
NORTHERN DUPLIN COUNTY. THIS TORNADIC THUNDERSTORM MAY AFFECT FAR
SOUTHEASTERN WAYNE COUNTY IN THE NEXT 30 MINUTES. IF IT APPEARS THE
STORM WILL AFFECT FAR SOUTHEASTERN WAYNE COUNTY...A TORNADO WARNING
WILL BE ISSUED.

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:10 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson50 min
May 5, 2:51 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne39 min
May 5, 3:20 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson25 min
May 5, 4:04 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Wilson41 min
May 5, 4:12 PM EDTTornado WarningRAHJohnston, Nash, Wilson48 min
May 5, 4:58 PM EDTTornado WarningRAHEdgecombe, Nash, Wilson18 min
May 5, 5:21 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Wake39 min
May 5, 5:22 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Wilson38 min
May 5, 5:28 PM EDTTornado WarningRAHJohnston, Nash, Wilson47 min
May 5, 5:41 PM EDTTornado WarningRAHChatham, Durham, Wake49 min
May 5, 5:49 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly41 min
May 5, 6:10 PM EDTTornado WarningRAHEdgecombe, Nash, Wilson26 min
May 5, 6:29 PM EDTTornado WarningRAHWake46 min
May 5, 6:31 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Stanly44 min
May 5, 6:53 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Stanly52 min
May 5, 6:54 PM EDTFlash Flood WarningRAHWake111 min
May 5, 7:10 PM EDTSevere Thunderstorm WarningRAHFranklin, Wake12 min
May 5, 7:13 PM EDTTornado WarningRAHFranklin, Wake26 min

Nearby

Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.